Florida – Family Medicine – Treatment Of Elevated Blood Pressure And Headaches From Illicit Testosterone Injections

On 2/17/2014, a male patient in his early twenties presented to a family practitioner for medical assessment and/or treatment.

On 2/17/2014, the patient disclosed to the family practitioner that he was obtaining injectable testosterone from a source unknown to the family practitioner.  The patient indicated that he was utilizing the testosterone for bodybuilding purposes.

On 2/17/2014, the patient reported to the family practitioner that he was suffering from headaches and elevated blood pressure.

On 2/17/2014, the family practitioner surmised that the patient’s symptoms were likely the result of excess estrogen production secondary to the patient’s high-dose testosterone use.

On 2/17/2014, the family practitioner wrote the patient a prescription for Anastrozole, an estrogen-blocking substance.

On 2/20/2014, the patient presented to the family practitioner for medical assessment and/or treatment.  The family practitioner continued the patient on Anastrozole.

In February 2014, the family practitioner did not obtain or review any medical records establishing that the patient was experiencing excess estrogen production.  He also did not obtain bloodwork or perform other diagnostic testing to confirm whether the patient was experiencing excess estrogen production.

On 4/6/2014, the patient presented to the family practitioner for medical assessment and/or treatment.  The patient reported to the family practitioner that he was continuing to use testosterone, and that he was continuing to experience headaches.  The family practitioner surmised that the patient’s ongoing headaches were caused by elevated prolactin levels.  The family practitioner wrote the patient a prescription for Cabergoline, a prolactin-blocking substance.

On 4/10/2014, the patient presented to the family practitioner for medical assessment and/or treatment.  The family practitioner continued the patient on Cabergoline.

In April 2014, the family practitioner did not obtain or review any medical records establishing that the patient was experiencing elevated prolactin levels.  He did not obtain bloodwork or perform other diagnostic testing to confirm whether the patient was experiencing elevated prolactin levels.

On one or more occasions between 6/27/2014, and 1/9/2015, the family practitioner prescribed the following substances to the patient: clindamycin, Bactroban ointment, doxycycline, Zithromax, oral prednisone, Neurontin, and diazepam.  On one or more occasions in 2015, the family practitioner also prescribed the patient Anastrozole.

The family practitioner did not keep any contemporaneous medical records regarding the medical assessment and/or treatment that he provided to the patient between 2/17/2014 and 1/9/2015.

To the extent that the family practitioner had medical records regarding the medical assessment and/or treatment that he provided to the patient between 2/17/2014 to 1/9/2015, such records were all created in October 2015.

The Medical Board of Florida issued a letter of concern against the family practitioner’s license.  The Medical Board of Florida ordered that the family practitioner pay a fine of $8,000 and pay reimbursement costs for the case at a minimum of $1,457.57 and not to exceed $3,457.57.  The Medical Board of Florida ordered that the family practitioner complete a drug course, a medical records course, and five hours of continuing medical education in “risk management.”

State: Florida


Date: December 2017


Specialty: Family Medicine, Endocrinology, Internal Medicine


Symptom: Headache


Diagnosis: Drug Overdose, Side Effects, or Withdrawal


Medical Error: Failure to order appropriate diagnostic test, Improper medication management, Lack of proper documentation


Significant Outcome: N/A


Case Rating: 2


Link to Original Case File: Download PDF



← Back to the search results